Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Newport/Morehead City, NC

June 1, 2008Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2008, 6:13 PM EDT for Onslow County, North Carolina. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 6:13 PM EDT (22:13 UTC)
Expired
Jun 1, 2008, 7:00 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:15 PM EDTHAIL 0.25Jacksonville, NCNORTHWOODS AREA.
Jun 1, 6:20 PM EDTHAIL 0.75Jacksonville, NCNEAR GUM BRANCH ROAD.
Jun 1, 6:23 PM EDTHAIL 0.75Jacksonville, NCNEAR NEW RIVER MCAS.
Jun 1, 6:27 PM EDTHAIL 0.25Jacksonville, NCALSO REPORTED MINOR FLOODING ON WESTERN BOULEVARD.
Jun 1, 6:45 PM EDTHAIL 0.88Piney Green, NCIN ADDITION TO HAIL,ESTIMATED WINDS 50 MPH OR GREATER.
Jun 1, 6:50 PM EDTHAIL 13 Se Jacksonville, NCSEVERAL REPORTS OF NICKEL TO QUARTER SIZE HAIL IN PINEY GREEN AREA.
Jun 1, 6:55 PM EDTHAIL 0.56 E Jacksonville, NCOLE 30 ROAD NEAR MORTON ELEMENTARY SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 012214
SVRMHX
NCC133-012300-
/O.NEW.KMHX.SV.W.0085.080601T2213Z-080601T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
613 PM EDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...PINEY GREEN...NEW
  RIVER AIR STATION...JACKSONVILLE...CAMP LEJEUNE MAIN GATE...

* UNTIL 700 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM KELLUM TO HAWS RUN...OR ALONG A
  LINE EXTENDING FROM PUMPKIN CENTER TO 8 MILES WEST OF NEW RIVER AIR
  STATION...AND MOVING EAST AT 22 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW RIVER AIR STATION BY 620 PM EDT...
  VERONA AND PINEY GREEN BY 625 PM EDT...
  DIXON AND MIDWAY PARK BY 630 PM EDT...
  SILVERDALE AND CAMP LEJEUNE MAIN GATE BY 635 PM EDT...
  HUBERT BY 640 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3464 7767 3468 7769 3471 7768 3489 7731
      3486 7721 3484 7721 3483 7718 3479 7719
      3474 7712 3463 7735 3464 7736 3457 7749
TIME...MOT...LOC 2213Z 286DEG 19KT 3482 7730 3470 7755

$$
1 follow-up statement
000 
WWUS52 KMHX 012237
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
635 PM EDT SUN JUN 1 2008

NCC133-012300-
/O.CON.KMHX.SV.W.0085.000000T0000Z-080601T2300Z/
ONSLOW NC-
635 PM EDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL ONSLOW COUNTY...

AT 625 PM EDT...PENNY SIZE HAIL WAS REPORTED IN AND NEAR THE 
JACKSONVILLE AREA. IN ADDITION TO HAIL...DAMAGING WINDS IN EXCESS OF 
60 MPH IS ALSO POSSIBLE.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM SILVERDALE TO VERONA...OR ALONG A LINE EXTENDING FROM 
9 MILES EAST OF PINEY GREEN TO NEW RIVER AIR STATION...MOVING EAST 
AT 22 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HUBERT BY 640 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD 
TO ROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3468 7761 3473 7762 3489 7731 3486 7721
      3484 7721 3483 7718 3479 7719 3474 7713
      3463 7735 3464 7736 3459 7747
TIME...MOT...LOC 2235Z 286DEG 19KT 3479 7716 3467 7741

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:25 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 1, 4:25 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 PM EDT SUN JUN 1 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT. WEAK HIGH PRES
WILL BUILD IN FROM THE NW MON AND BE OVER THE AREA MON NIGHT AND
TUE. THE HIGH WILL MOVE OFFSHORE WED WITH ANOTHER FRONT APPROACHING
FROM THE N THU AND FRI.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WDLY SCT CONVECTIVE ACTIVITY DEVELOPING ON SOUND BREEZE AND PIEDMONT
TROF BOUNDARIES. COLD FRONT IS STILL WELL N OF AREA BUT WILL DROP
INTO TROF THIS EVENING AND PUSH OFFSHORE OVERNIGHT. CHC OF TSTMS
WILL CONTINUE THIS EVENING WITH SFC BNDRY AND UPR LVL SUPPORT...THEN
GRADUALLY DIMINISH OVERNIGHT AS FRONT PUSHES THROUGH. WITH HIGH
INSTABILITY AND CAPE...ISOLATED SVR WILL REMAIN PSBL.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
DUE TO PROBLEMS WITH 12Z GFS RUN...RELIED ON NAM12. WEAK HIGH PRES
WILL BUILD OVER AREA MON THEN GRADUALLY MOVE OFFSHORE REST OF
PERIOD. WITH RELATIVELY DRY AND STABLE CONDITIONS...NO POPS THROUGH
EARLY WED. RETURN TO WARM SECTOR ON WED AND KEPT 20 POPS INLAND FOR
PSBL AFTN CONVECTIVE ACTIVITY.

TEMPS NEAR NORMAL MON-TUE...THEN WARMER WED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RIDGING SFC AND ALOFT WILL LEAD TO EARLY START TO SUMMER-LIKE
PATTERN WITH BERMUDA HIGH EXTENDING OVER AREA...THERMAL TROF INLAND
AND FRONTS REMAINING MAINLY N AND W OF AREA. TEMPS ABOVE NORMAL BUT
DID NOT GO AS HIGH AS HPC NUMBERS FOR MAX TEMPS...KEPT MAINLY IN LOW
90S INLAND. 20 POPS EACH DAY FOR PSBL DIURNAL CONVECTIVE ACTIVITY.

&&

.AVIATION /20Z TODAY THROUGH FRIDAY/...
SCATTERED CU HAVE DEVELOPED OVER THE PAST FEW HOURS AND WILL
CONTINUE TO DO SO FOR THE REMAINDER OF THE AFTERNOON. SCATTERED
THUNDERSTORMS WILL AFFECT THE 4 AREA TERMINALS LATE AFTERNOON INTO
THE EARLY EVENING. AS A WEAK BOUNDARY DROPS SOUTH THROUGH THE AREA
THIS EVENING SOME WIDELY SCATTERED CONVECTION IS POSSIBLE OVERNIGHT.
HAVE HANDLED BOTH SITUATIONS WITH CB CLOUD GROUPS AND VCNTY SHOWERS
REMARKS. SURFACE FLOW WILL VEER FROM WEST THIS EVENING...LIGHT AND
VARIABLE OVERNIGHT TO NORTHEAST ON MONDAY. ONLY HIGH BASED SCATTERED
CU EXPECTED MONDAY.

VFR CONDITIONS FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL BE
ANCHORED OVER THE CENTRAL ATLANTIC WITH A SOUTHWEST WIND FLOW.

&&

.MARINE...
WEAK BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE WATERS TONIGHT AND
WILL BE TO THE SOUTH ON MONDAY. WINDS WILL VEER OVERNIGHT BECOMING
NORTHEAST THROUGHOUT ON MONDAY. NOT MUCH OF A SURGE BEHIND THE
FEATURE SO SMALL CRAFT CONDITIONS NOT EXPECTED. HIGH PRESSURE WILL
PASS JUST TO THE NORTH ON MONDAY...AND OFF THE SOUTHEAST COAST
TUESDAY. A SOUTHWEST FLOW IS EXPECTED FOR THE REST OF THE WEEK AS
THE HIGH WILL REMAIN ANCHORED OVER THE CENTRAL ATLANTIC WITH ITS
WESTERN EDGE EXTENDING INTO THE SOUTHEAST STATES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Jun 1, 5:35 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
535 AM EDT SUN JUN 1 2008

NCZ029-044>047-079>081-090>094-020945-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
535 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES
THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

NCZ095-098-103-104-020945-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
535 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH
TO SURF CITY.

SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES
THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jun 1, 5:01 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
501 PM EDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 S CHINQUAPIN          34.75N 77.80W
06/01/2008  E0.75 INCH       DUPLIN             NC   PUBLIC

&&

JW

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:41 AM EDTSevere Thunderstorm WarningMHXDare15 min
Jun 1, 1:45 AM EDTSpecial Marine WarningMHX30 min
Jun 1, 2:16 AM EDTSpecial Marine WarningMHX44 min
Jun 1, 4:15 PM EDTSevere Thunderstorm WarningMHXDuplin35 min
Jun 1, 6:24 PM EDTSpecial Marine WarningMHX66 min
Jun 1, 6:34 PM EDTSevere Thunderstorm WarningMHXDare41 min
Jun 1, 6:46 PM EDTSevere Thunderstorm WarningMHXCarteret, Onslow44 min
Jun 1, 7:19 PM EDTSevere Thunderstorm WarningMHXCarteret41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.